NewsBriefs BUTTONS

Medical Student Dead From Suspected Fentanyl Overdose


December 1995

A medical student at the Downstate Medical Center in Brooklyn was found dead in a radiology darkroom on November 6, and preliminary reports point to an overdose of the pre-surgery narcotic fentanyl (David Kocieniewski, "Medical Student Found Dead; Painkilling Drug Suspected," New York Times, November 7, 1995, p. B2).

Jennifer Timbrook, 32, was working in the pediatrics department at the time of her death. She was found next to two syringes of what police believe to be fentanyl. Hospital administrators said she did not have authority to give out drugs and would not have had access to fentanyl. Police officials not named in the Times article said they were investigating possible thefts of fentanyl from a drug storage area or a drug waste bin.

Timbrook's family said she was motivated and happy just before her death, despite the intense pressure of working in the pediatrics ward. She was so popular with colleagues and other students that her photograph was used on the cover of a recruiting brochure for her university.

Fentanyl is a very powerful synthetic narcotic that is one of the most widely used painkillers for surgery. Like most narcotics, it produces euphoria and is a popular drug used illegally by addicted or drug-using doctors and medical personnel. About a dozen anesthesiologists die from overdoses of fentanyl every year, according to unnamed sources in an article reported on in the January 1995 issue of NewsBriefs ("Overdoses Raises Questions About Stress and Drug Abuse in Hospitals," NewsBriefs, January 1995).